Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 37, NWS San Francisco Bay Area, CA

January 22, 2017Monterey County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Jan 22, 2017, 4:39 PM PST for Monterey County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2017, 4:39 PM PST (00:39 UTC)
Expired
Jan 22, 2017, 7:45 PM PST
In force
3 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Monterey County, CA

The radar

The San Francisco radar (KMUX), 98 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
410 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WGUS56 KMTR 230039
FFWMTR
CAC053-230345-
/O.NEW.KMTR.FF.W.0037.170123T0039Z-170123T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
439 PM PST SUN JAN 22 2017

The National Weather Service in The San Francisco Bay Area has issued
a

* Flash Flood Warning for...
  Western Monterey County in central California...

* Until 745 PM PST

* At 438 PM PST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. A spotter reported nearly half
  an inch of rain in 20 minutes in the Palo Colorado area. Flash
  flooding may begin shortly.


LAT...LON 3633 12173 3633 12164 3620 12173 3624 12182

$$
1 follow-up statement
760 
WGUS76 KMTR 230312
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
712 PM PST SUN JAN 22 2017

CAC053-230320-
/O.CAN.KMTR.FF.W.0037.000000T0000Z-170123T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monterey CA-
712 PM PST SUN JAN 22 2017

...THE FLASH FLOOD WARNING FOR WESTERN MONTEREY COUNTY IS
CANCELLED...

The heavy rain has ended in the area. Flooding is no longer expected
to pose a threat. Please continue to heed any remaining road
closures.

LAT...LON 3633 12173 3633 12164 3620 12173 3624 12182

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 3:44 PM PST, 55 minutes earlier.

Area forecast discussion, Jan 22, 3:44 PM PST, 55 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
344 PM PST Sun Jan 22 2017

.SYNOPSIS..An unstable air mass has moved into the region in the
wake of a cold frontal passage. Convective rain showers have
developed across the area in the unstable air mass and will persist
tonight through tomorrow. Strong and gusty winds, small hail and
brief heavy downpours will be possible within these showers and
thunderstorms this afternoon.

&&

.DISCUSSION...as of 03:00 PM PST Sunday...Satellite imagery shows
a 512MB upper low lingering approximately 250 miles offshore of
the Pacific Northwest early this afternoon. The surface cold
front associated with this upper level system moved into the
forecast area overnight, bringing moderate to heavy orographically
enhanced rains and strong southerly winds, before exiting into
Southern California earlier this afternoon. The Big Sur region
reported the strongest wind gust, at 79 MPH, early this morning as
a strong low level jet moved through the area, while strong winds
of 60 MPH or greater were also observed over other coastal waters
and ridges. The heaviest rain also occurred overnight, especially
over the Big Sur and Santa Cruz mountains, where locally up to
2-3.5" fell with the main cold frontal rain band. Urban areas
picked up lesser amounts ranging from .25 to 1.25". This upper low
is expected to be the last significant Pacific storm system to
bring strong winds and heavy rain to the San Francisco and
Monterey Bay areas through the remainder of the month of January.

Also evident on satellite imagery is a deep field of cumulus
development in area stretching across the northern half of
California in the wake of the surface cold front to approximately
750 miles offshore. This unstable air mass will continue to funnel
into our warning area through the remainder of today and Monday,
allowing for ongoing convective initiation through the coming day
and a half. The convective parameters associated with this
unstable air mass (0-1km shear 10m/s or greater, 0-6km shear 35m/s
or greater, LCL 1500 feet or below, CAPE 500j/kg or greater, and
some helicity) suggest embedded convection is likely, meaning
that all the thunderstorm- related hazards should be expected.
These include brief, but intense rainfall, copious amounts of
small hail, up to marble sized hail, frequent lightning, and
erratic wind gusts. Also possible, primarily late this
afternoon/early this evening, are brief water spouts, funnel
clouds, or even a weak tornado. Convective precipitation
accumulations through tomorrow could rival the stratiform
precipitation accumulations that came through with the main cold
frontal rain earlier today.

As of midnight tonight (not including precipitation from this
last system), January month to date precipitation for our urban
areas are anywhere between 225-360% of normal. This excessive
rainfall has helped to mitigate the years long drought the region
has experienced but also resulted in supersaturated soils,
spilling of reservoirs, overtopping creeks, flooded roadways, and
countless downed trees and land slides. The flash flood watch
covering our forecast area has been extended until 6PM Monday as
a result of the aforementioned wet antecedent conditions, the
ongoing flood related issues, and the forecasted convective
precipitation accumulations through tomorrow.

After a few hour hiatus following the surface cold frontal
passage, KMUX radar now shows numerous to widespread rain showers
and isolated to scattered thunderstorms across the forecast area.
The strongest storm cells thus far have been offshore and showed
mid level mesocyclone development before weakening as they
approached the coast. The bulk of the convective activity
currently on radar has developed along an air mass boundary which
is expected to shift onshore just after 3pm. Additional flash
flooding and urban and small stream flooding is expected to occur
as these, and further, rain showers and thunderstorms shift
inland. The highest rain rate intensities with these thunderstorms
could also trigger rock and mud slides as well as trigger flash
flood warnings for the Soberanes, Loma, and Chimney burn scars.

The core of the upper low is forecast to begin sliding southward
from the PACNW coast towards the California coast on Monday,
before weakening overnight Monday, and exiting into Southern
California by late morning Tuesday. A short wave ridge will setup
along the Pacific coastline for the remainder of the day Tuesday,
providing a respite from the wet weather into early Wednesday. The
North Bay will experience a glancing blow from a weak upper
disturbance by Wednesday afternoon, bringing only very marginal
rainfall accumulations there.

There is high model consensus that dry weather with seasonal
temperatures will return Thursday as high pressure develops aloft.
This high pressure system will then dominate the local weather
pattern through the upcoming weekend and likely through the
remainder of the month of January. Long term models show the next
Pacific storm system arriving around Feb 1st.

&&

.AVIATION...As of 4:00 PM PST Sunday...A line of showers with
embedded thunderstorms is moving through the area. Satellite image
shows lots of cold air cu behind the line which could form into
more lines of showers. Models show shower activity decreasing late
tonight but may pick up again Monday afternoon as an upper level
low approaches from the north. Gusty winds can be expected with
this line of showers but will decrease after it passes.

Vicinity of KSFO....Showers through 10Z with isolated
thunderstorms through 03Z. Southwest winds gusting to 25 kt
through 03Z becoming more westerly around 10 kt.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Showers through 10Z with isolated
thunderstorms possible through 03Z. Locally gusty winds within the
thunderstorms otherwise southerly winds around 10 kt.

&&

.MARINE...as of 09:00 AM PST Sunday...Winds are decreasing behind
a strong cold front that moved across the waters overnight. Gale
force winds have given way to small craft advisory category winds.
Cold and unstable air will move in today through Monday with
showers and thunderstorms developing. Large westerly swell will
persist through Monday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Flash Flood Watch...CAZ006-505>513-516>518-528>530
             High Surf Advisory...CAZ006-505-509-529-530
             SCA...Mry Bay
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Rough Bar Advisory for SF Bar

&&

PUBLIC FORECAST: DRP
AVIATION: W Pi
MARINE: Sims

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea

In the hours before

Local storm report, Jan 22, 2:43 PM PST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
243 PM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             MOSS BEACH              37.52N 122.50W
01/22/2017  E0.25 INCH       SAN MATEO          CA   PUBLIC

            PEA SIZED HAIL REPORTED AT MOSS BEACH.

0237 PM     HAIL             OCCIDENTAL              38.40N 122.94W
01/22/2017  E0.25 INCH       SONOMA             CA   PUBLIC

            PEA SIZED HAIL REPORTED IN OCCIDENTAL, CA.

&&

ASCHNEID
Local storm report, Jan 22, 3:08 PM PST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
308 PM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             LOS GATOS               37.23N 121.96W
01/22/2017  E0.25 INCH       SANTA CLARA        CA   PUBLIC

            SMALL HAIL REPORTED NEAR HIGHWAY 17 AND SUMMIT ROAD.

0254 PM     HAIL             MORAGA TOWN             37.84N 122.12W
01/22/2017  E0.25 INCH       CONTRA COSTA       CA   PUBLIC

            PEA SIZED HAIL REPORTED.

&&

ASCHNEID
Local storm report, Jan 22, 3:21 PM PST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
321 PM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             CARMEL HIGHLANDS        36.50N 121.93W
01/22/2017  E0.25 INCH       MONTEREY           CA   PUBLIC

            PEA SIZED HAIL REPORTED IN CARMEL

0319 PM     DEBRIS FLOW      SOQUEL                  36.99N 121.95W
01/22/2017                   SANTA CRUZ         CA   LAW ENFORCEMENT

            MUDSLIDE REPORTED BLOCKING SB LANES OF SOQUEL SAN JOSE
            ROAD AT SUNDANCE HILL.

&&

ASCHNEID
Local storm report, Jan 22, 3:42 PM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
342 PM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             SAN FRANCISCO           37.77N 122.42W
01/22/2017  E0.25 INCH       SAN FRANCISCO      CA   PUBLIC

            PEA SIZED HAIL REPORTED AT SIGH HILL AND SUNSHINE GARDENS
            IN SOUTH SAN FRANCISCO.

&&

ASCHNEID
Local storm report, Jan 22, 3:52 PM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
352 PM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             WALNUT CREEK            37.90N 122.04W
01/22/2017  E0.25 INCH       CONTRA COSTA       CA   BROADCAST MEDIA

            PEA SIZED HAIL REPORTED

0352 PM     HAIL             PLEASANT HILL           37.95N 122.07W
01/22/2017  E0.25 INCH       CONTRA COSTA       CA   BROADCAST MEDIA

            PEA SIZED HAIL REPORTED

&&

ASCHNEID
Local storm report, Jan 22, 4:23 PM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
423 PM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             SANTA CRUZ              36.97N 122.04W
01/22/2017  E0.25 INCH       SANTA CRUZ         CA   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED ALONG WITH HEAVY RAIN.

0419 PM     DEBRIS FLOW      NAPA                    38.30N 122.30W
01/22/2017                   NAPA               CA   LAW ENFORCEMENT

            MUDSLIDE REPORTED AT SILVERADO AND TAPLIN ROAD. NB LANES
            BLOCKED BY WATER AND MUD.

&&

ASCHNEID

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 7:15 AM PSTAreal Flood WarningMTRSan Benito3 hr
Jan 23, 7:29 AM PSTAreal Flood WarningMTRSonoma24 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.